Hail, Dixon
- When
- August 31, 3:56 PM CST
- Where
- Dixon County, 0.51 mi W of Concord
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.380, -96.990
Large hail dented a few vehicles.
Thunderstorms produced large hail and damaging winds in Dixon and Dakota Counties of extreme northeast Nebraska during the late afternoon of August 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds in Dixon and Dakota Counties of extreme northeast Nebraska during the late afternoon of August 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 2:10 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 JUST WEST OF MARSHALL MN TO SIOUX FALLS SD TO JUST WEST OF SIOUX CITY. EXPECT DEEP CONVECTION TO BE FOCUSED ALONG AND EAST OF THE BOUNDARY. HAVE ADJUSTED THE HWO TO FOCUS ON THE HIGHWAY 60 AND EAST CORRIDOR...WHERE STORMS ARE EXPECTED TO DEVELOP AROUND 22Z WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND ISOLATE TORNADOES. WITH NEAR SURFACE LAYER FLOW BECOMING SOUTHWEST...STILL NOT A TON OF DIRECTIONAL SHEAR...BUT STILL SOME DECENT SPEED SHEAR TO AID IN STORM ORGANIZATION. BETTER BACKED FLOW FURTHER TO THE SOUTH ALONG THE I-80 CORRIDOR IN WESTERN AND CENTRAL IOWA AIDING IN BETTER FELICITY. DO NOT EXPECT THIS BOUNDARY TO WORK MUCH FURTHER NORTH THAN HIGHWAY 30 SOUTH OF OUR FORECAST AREA...THEREFORE...MAIN SEVERE WEATHER THREATS SHOULD BE PRIMARILY WIND AND HAIL DRIVEN FOR THE EASTERN PORTIONS OF OUR FORECAST AREA. WITH AFOREMENTIONED SPEED SHEAR AND CAPE VALUES AROUND 1500-2000 J/KG AND MINIMAL CAP...EXPECT STORMS TO DEVELOP AS SHORTWAVE LIFTING FROM SOUTHEAST AIDS IN UPPER LEVEL SUPPORT AND LIFT. EXPECT SEVERE THREAT TO SHIFT EAST OF THE AREA AFTER 03Z. STILL MAY HAVE SOME POST FRONTAL SHOWERS SHIFT THROUGH THE AREA OVERNIGHT. COOLER AND DRIER CONDITIONS ARE EXPECTED ON MONDAY...WITH NEAR NORMAL HIGHS IN THE MID AND UPPER 70S. FAST MOVING SHORT WAVE APPROACHING FROM THE WEST MAY GENERATE A FEW LATE AFTERNOON THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA...BUT SHOULD REMAIN BELOW SEVERE LIMITS WITH LIMITED AMOUNTS OF MOISTURE AND INSTABILITY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN AUG 31 2014 A WEAK WAVE WILL MOVE THROUGH ON MONDAY NIGHT AND WILL CONTINUE WITH MAINLY ISOLATED SHOWERS/THUNDER POTENTIAL. LOOKS LIKE AMOUNTS WOULD BE LIGHT AND NOTHING SEVERE EXPECTED. LOWS MAINLY IN THE 50S. TUESDAY LOOKS LIKE A VERY NICE DAY WITH RELATIVELY LOW HUMIDITY...WINDS MAINLY LESS THAN 15 MPH AND HIGHS IN THE UPPER 70S TO LOWER 80S. TUESDAY NIGHT INTO WEDNESDAY WILL SEE SOUTHERLY RETURN FLOW DEVELOP WITH INCREASING HUMIDITY. INCREASED LOW TEMPERATURES ON TUESDAY NIGHT AS THE CONSRAW OUTPUT GENERALLY MORE ACCURATE WITH STRONGER WINDS...SO MAINLY LOWER TO MIDDLE 60S. WARM AIR WILL SURGE NORTH AS WELL SO WITH HIGHS IN THE MID AND UPPER 80S AND DEW POINTS IN THE UPPER 60S TO AROUND 70 AFTERNOON HEAT INDICES WILL LIKELY REACH THE MID 90S IN SOME SPOTS. WARM ADVECTION AND A WEAK WAVE ALSO SUPPORT THE THREAT FOR ISOLATED SHOWERS AND THUNDERSTORMS IN MAINLY SOUTHWEST MINNESOTA SO WILL KEEP A LOW CHANCE IN THERE. IN THE OUTER PERIODS (THURSDAY THROUGH SUNDAY)...THE OVERALL PATTERN LOOKS VERY EARLY FALL LIKE WITH A TROUGH OVER THE WEST COAST AND STRONG WEST TO SOUTHWEST FLOW OVER THE NORTHERN PLAINS. WEDNESDAY NIGHT INTO THURSDAY STILL SEES A FRONT COMING INTO THE AREA WHICH SHOULD LEAD TOWARDS A WARM THURSDAY MORNING AND STILL WARM THURSDAY...BUT WITH MODIFYING OR COOLING LOW LEVEL TEMPERATURES. THIS COOLER AIR REMAINS LOCKED IN PLACE THROUGH AT LEAST SATURDAY. POSSIBLY A BIT BREEZY ON FRIDAY BUT LIKELY LIGHT WINDS ON SATURDAY. MODELS DIFFER A BIT ON PATTERN LEADING INTO SUNDAY WITH SOME LOCKING THE COOL AIR IN THROUGH SUNDAY WHILE WEAK RETURN FLOW SETS UP ON A FEW OTHERS. EITHER WAY LIKELY BELOW NORMAL TEMPERATURES FRIDAY INTO SUNDAY. STILL REMAINS A DECENT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY AS A GOOD RIGHT ENTRANCE REGION FOLLOWS THE SURFACE COLD FRONT WITH WHAT APPEARS TO BE GOOD MID LEVEL MOISTURE ON MOST OF THE MODELS. MAY UP POPS A BIT DURING THIS TIME. MORE THAN LIKELY THE WEEKEND WILL REMAIN DRY AS HIGH PRESSURE TRYS TO STAY IN CONTROL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1238 PM CDT SUN AUG 31 2014 CONVECTION IS THE PRIMARY AVIATION CONCERN FOR THE 18Z TAF ISSUANCE. MODEL TRENDS HAVE BEEN TO ACCELERATE THE FRONT SLIGHTLY...SO HAVE SHIFTED THE FOCUS FOR DEEP COMVECTION LATE THIS AFTERNOON TO MAINLY NORTHWEST IOWA ALONG AND AHEAD OF A COLD FRONT PUSHING THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO. SIOUX CITY APPEARS TO BE ON THE WESTERN EDGE OF THE MAIN THREAT AREA. THERE REMAINS AN OUTSIDE POTENTIAL OF MVFR CEILING/VISIBILITY THREAT WORKING SOUTHWARD BEHIND MAIN UPPER TROUGH AFTER 06Z INTO KHON AND AFTER 09Z AT KFSD...BUT HAVE LEFT CLEAR AS APPEARS LOW PROBABILITY FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...08 AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT SUN AUG 31 2014 IAZ003-013-014-021-022-031-032-011815- DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY-IDA- 115 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD IN THE EVENING. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO HEN EGG SIZE...DAMAGING WIND GUSTS TO 65 MPH AND ISOLATED TORNADOES. RAPID RAINFALL RATES COULD ALSO LEAD TO LOCALIZED...MAINLY URBAN FLOODING. THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 4 PM AND MIDNIGHT TONIGHT. IAZ001-002-012-020-MNZ072-080-081-089-090-097-098-NEZ013-014- SDZ067-070-071-011815- LYON IA-OSCEOLA-SIOUX-PLYMOUTH-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-LINCOLN SD-CLAY SD-UNION- 115 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON...AND BECOME MORE NUMEROUS IN THE EARLY EVENING. SOME SEVERE STORMS ARE POSSIBLE...WITH HAIL UP TO WALNUT SIZE AND DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY THREATS. AN ISOLATED TORNADO AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE. THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST...SHIFTING EAST OF THE AREA AROUND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM AND 9 PM THIS EVENING. MNZ071-SDZ038>040-050-052>066-068-069-011815- LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON- 115 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN FOCUSED EAST OF A COLD FRONT MOVING THROUGH THE AREA. WHILE A FEW THUNDERSTORMS COULD DEVELOP BEHIND THE BOUNDARY THIS EVENING...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED TODAY.
The Omaha radar (KOAX), 129 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail dented a few vehicles.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including a few large trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532900, 532901, 532902, 532903, 532904.